(Mods - I believe this post is mature, tactful, and PG-13, but it is about sex, so feel free to edit/delete/PM me if it's not appropriate).
First, I am very pro-antidepressant, so I'd slightly prefer that this not turn into a "antidepressants are evil" thread. I think they've helped me a lot, but also realize that they're not for everyone. I also realize the slight irony in me posting this given some of my posting history endorsing antidepressants, but oh well. Finally, I do plan on asking my psychiatrist about this as well. However, I believe (as does my doctor) that other patients are a valuable source of information, especially when it relates to dealing with side effects.
With all those disclaimers out of the way, onto the post...
I've been taking zoloft for several years for depression. It helped a lot, but I figured it was time to get off of it since I'd been feeling better for a while. Even with a very gradual taper I had pretty bad withdrawal symptoms, so my doctor suggested I try switching to prozac, which should be easier to stop because of the longer half life. I switched to prozac a couple months ago, and really liked it. I felt better than I did on the zoloft - both less depressed, and less anxious (I think the zoloft was causing some anxiety). I realized I didn't mind feeling better, so with my doctor's permission decided to stay on the prozac, technically at a slightly lower equivalent dose than the zoloft, if the conversion tables for cross-tapering SSRIs are to be believed.
The problem has been with the sexual side effects of SSRIs. When I first started zoloft I had pretty bad anorgasmia. I was still able to get and maintain an erection, but doing anything useful with it was incredibly difficult. At first the frequency between orgasms was a couple weeks or more. It was frustrating, but I also wasn't depressed, so it was a worthwhile trade. The anorgasmia also started almost immediately after I started taking it. I know everyone says it normally takes a month or more for antidepressants to work, but in my case I started feeling an improvement almost immediately, which is apparently somewhat common.
Eventually the sexual side effects of the zoloft tapered off. Yeah, maybe things weren't quite the same as when I was a teenager, but for the most part I didn't have any complaints.
When I started the prozac, things continued on about the same as before. What I'm concerned about is that the sexual side effects are getting worse, not better, and also appear to be slightly different - instead of anorgasmia, it's difficult to get (let alone maintain) an erection. I'm also just not as interested anymore. I suppose I could have the anorgasmia again, but to be honest it rarely gets far enough along for me to know.
With one possible exception I don't believe anything else has changed in my life that would explain this. The one exception is that I decided it was silly to fight by AB/DL side and was much better to accept it about two or three weeks after I started prozac. That timing seems highly suspicious to me, but I'm not inclined to believe that accepting my AB/DL side would lead to decreased libido. In fact, so far I'm mostly a DL, and diapers are (or were, at least) somewhat sexual for me, so if anything self-acceptance seems like it should increase libido.
What I think is more likely is that the prozac actually let me accept my AB/DL side. I'm not entirely sure why that would be the case, but I think it kind of makes sense. This is the first time in my life I haven't been fighting my AB/DL desires, so the timing of the medication switch doesn't really seem like a coincidence.
My doctor has suggested "medication holidays" where you stop taking it for a couple days to deal with the sexual side effects. I didn't need to do that with the zoloft, but it doesn't seem like it would work with prozac given it's much longer half life (the doctor agrees with this, btw).
The gradual onset of the side effects are actually my primary concern. Prozac inhibits its own metabolism, which means that the concentration of it increases the longer you take it since it's half-life increases when there are more of its metabolites around. Prozac's metabolism is complicated, and that's a poor explanation, but my point is that I'm afraid it's going to continue to get worse.
So I guess I have some questions (finally - if you read this far you deserve a cookie!). Has anyone else dealt with low libido as a side effect of SSRIs, especially if you have experience with multiple SSRIs, and some not causing low libido but causing other sexual side effects? Does it get better eventually? Is there something that helps with it? I'm aware that some people have success with adding something like buspar or wellbutrin. I'd rather not add another daily drug, but wouldn't be opposed to taking something else occasionally, as needed. And has anyone suddenly accepted their AB/DL side (or anything else, really) when starting or switching an SSRI? After a liftime of shame about my AB/DL side, I find the change rather sudden (but nice).
The other obvious solution is to stop the prozac. I'm hesitant to do that because of the increased self-acceptance about my AB/DL feelings since I started it. To be honest, that's been really nice. I realize that I will probably have to stop the prozac eventually, and it will be interesting to see if the self-acceptance sticks around, but I don't want to do that experiment quite yet.